Serotonin syndrome caused by drug to drug interaction between escitalopram and dextromethorphan

BMJ Case Rep. 2017 Aug 7;2017:bcr2017221486. doi: 10.1136/bcr-2017-221486.

Abstract

A 63-year-old woman with a history of long-standing depression, maintained on escitalopram, presented with altered mental status. Patient had recently been prescribed dextromethorphan-promethazine cough syrup 2 weeks prior for an upper respiratory tract infection. On admission, she was lethargic and obtunded and found to have inducible myoclonus on examination. The rest of her physical exam was unremarkable. Pertinent lab and imaging findings showed QTc prolongation on ECG, negative electroencephalogram and CT head findings, essentially normal blood tests and a negative toxicology screen. The patient was admitted to the step down unit for close observation; both escitalopram and the cough syrup were suspended and was supportively managed. Overnight the patient's mental status improved and the serial EcGs showed resolution of the prolonged QTc. Patient was discharged home without further complication.

Keywords: drug interactions; drugs and medicines; general practice/family medicine; psychiatry(drugs and medicines).

Publication types

  • Case Reports

MeSH terms

  • Antitussive Agents / adverse effects*
  • Citalopram / adverse effects*
  • Cough / complications
  • Cough / drug therapy
  • Depression / complications
  • Depression / drug therapy
  • Dextromethorphan / adverse effects*
  • Drug Interactions
  • Female
  • Humans
  • Middle Aged
  • Selective Serotonin Reuptake Inhibitors / adverse effects*
  • Serotonin Syndrome / chemically induced*

Substances

  • Antitussive Agents
  • Serotonin Uptake Inhibitors
  • Citalopram
  • Dextromethorphan